LifeSiteNews.com

News

CONTRACEPTIVE PILL LINKED TO CERVICAL CANCER

LifeSiteNews.com

LONDON, April 4, 2003 (LifeSiteNews.com) - A new highly credible British study links cervical cancer to long-term use of the contraceptive pill. Researchers from Cancer Research UK’s epidemiology unit in Oxford reviewed 28 studies covering 12,500 women. They found the longer a woman took the pill, the greater her risk of developing cervical cancer—with a 10% increased risk of if they took the pill for 5 years or less, 60% for 5 to 9 years’ use, and 100% greater risk (i.e. double the risk of a non-pill-using woman) if they had taken it for at least 10 years.  “This study shows that use of hormonal contraceptives for long periods of time may increase the risk of cervical cancer,” said Dr. Amy Berrington in Oxford. “There is some evidence to suggest that the risk may drop after women stop using the pill but further research is needed to confirm this.” A co-author, Dr. Lesley Walker, added, “Previous studies have shown that the pill may increase the risk of breast cancer and lower the risk of ovarian cancer. Now the new data suggests that it could raise the risk of cervical cancer.  Dr. Gavin Jarvis, with Oxford’s Department of Pharmacology, wrote into the BBC website: “The ‘Pill’ is a cocktail of steroids which causes drug-induced infertility, but will potentially influence the behaviour of every cell in a woman’s body. ... Unlike other drugs, which are typically used to treat disease, the Pill is used to cause disease, i.e., infertility, in normal, healthy women. ... I would not be surprised to discover that such powerful and indiscriminate drugs used for very long periods of time, with the explicit objective of causing complete infertility in otherwise healthy women, may have longer term effects such as an increased risk of cancer or a reduction in subsequent fertility.”  For BBC coverage and to submit an online comment to the BBC:  http://news.bbc.co.uk/1/hi/health/2913465.stm



Share this article

Advertisement